INTRODUCTION — Abrupt discontinuation of antihypertensive drug therapy can result in one of the following:
●Relatively rapid, asymptomatic return of the blood pressure (BP) to pretreatment levels
●Slower, asymptomatic return of BP to pretreatment levels
●Acute rebound of the BP with symptoms and signs of sympathetic overactivity (a withdrawal syndrome)
●Overshoot of the BP above pretreatment levels
Most commonly, discontinuation of antihypertensive therapy leads to a gradual rise in the BP to pretreatment levels over a period of days to as long as six months . However, approximately 40 percent of carefully selected patients with stage 1 hypertension who withdraw medications can remain normotensive 12 months or longer off of medication [2-4]. Concurrent institution of comprehensive lifestyle modifications (weight reduction, salt restriction, and avoidance of excess alcohol intake) can delay or even prevent recurrent hypertension in such individuals [5,6]. Successful withdrawal of antihypertensive drug therapy is presented separately:
WITHDRAWAL SYNDROMES — Withdrawal syndromes have been reported most frequently with oral clonidine (but can also be seen with transdermal clonidine) and are thought to reflect a rapid return of catecholamine secretion or receptor sensitivity that had been suppressed during therapy [7-10]. Clonidine should be weaned slowly , if possible, and beta blockers, such as labetalol or atenolol [11,12], can be used to antagonize the rebound hypertension that can occur.
Abrupt withdrawal of beta blockers may also lead to a withdrawal syndrome, presumably due to increased sympathetic activity related to adrenergic receptor upregulation during the period of sympathetic blockade [7,8,13].
The extent of sympathetic overactivity depends upon the relationship between the rate at which the antihypertensive agent wears off and the rate at which the receptors downregulate; these receptors have half-lives of 24 to 36 hours . Thus, a hyperadrenergic state is most likely with short-acting drugs (such as clonidine and propranolol) since receptor upregulation will persist after the antihypertensive effect has disappeared [7,14]. By comparison, withdrawal syndromes are relatively unusual with longer-acting agents (such as guanfacine and nadolol) [7,14].
The clinical manifestations of clonidine and beta blocker withdrawal are somewhat different:
●The primary clinical manifestation following abrupt cessation of clonidine therapy is acute rebound hypertension above the pretreatment level . Rebound hypertension usually occurs after abrupt cessation of fairly large oral doses but has also been noted with transdermal clonidine .
●In addition to a rise in blood pressure (BP) and heart rate, beta blocker withdrawal in patients with underlying coronary disease can lead to angina, myocardial infarction, or sudden death [7,8,15-17]. This can occur even in patients who have no previous history of coronary symptoms .
Prevention — To prevent withdrawal symptoms, these drugs should be slowly discontinued over a 6-to-10-day interval, cutting the dose by one-half every two to three days [7,17]. However, the protection is not absolute since rebound hypertension has occurred after gradual withdrawal of clonidine . If such withdrawal symptoms occur, reinstitution of clonidine will usually provide nearly immediate relief.
●Abrupt discontinuation of antihypertensive therapy can occasionally result in a withdrawal syndrome, characterized by rebound of blood pressure (BP) with symptoms and signs of sympathetic overactivity. (See 'Introduction' above.)
●The extent of sympathetic overactivity depends upon the speed at which the antihypertensive effect fades and the speed at which adrenergic receptor upregulation dissipates. Thus, a withdrawal syndrome is more likely to occur when short-acting (oral) clonidine or a short-acting beta blocker is abruptly discontinued. (See 'Withdrawal syndromes' above.)
●In patients with underlying coronary disease, beta blocker withdrawal may be associated with angina, myocardial infarction, or sudden death. (See 'Withdrawal syndromes' above.)
ACKNOWLEDGMENT — The UpToDate editorial staff acknowledges Norman M Kaplan, MD, who contributed to earlier versions of this topic review.
آیا می خواهید مدیلیب را به صفحه اصلی خود اضافه کنید؟